Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Kansas City, MO

May 17, 2001Harrison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 17, 2001, 8:34 AM CDT for Harrison County, Missouri. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 17, 2001, 8:34 AM CDT (13:34 UTC)
Expired
May 17, 2001, 9:00 AM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Harrison County, MO

What was reported inside it

TimeReportWhereRemark
May 17, 8:55 AM CDTHail 0.88Mt Moriah, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2833 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 171336
SVRMCI
MOC081-171400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
834 AM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARRISON COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 900 AM CDT

* AT 834 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RIDGEWAY...OR ABOUT 8 MILES NORTHEAST OF
  BETHANY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT MORIAH AT 840 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS.

LAT...LON 4041 9403 4024 9401 4023 9379 4042 9380

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:55 AM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 17, 3:55 AM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
355 AM CDT THU MAY 17 2001

LOCATION OF FNTS/OUTFLOW BNDRYS...PCPN...CLDS WILL HV AN IMPACT ON
TEMPS THRU FRI MRNG. MID/UPR LVL PATTERN HAS BCM MORE ACTV AS
MID/UPR LVL RDG HAS FLATTENED...WITH PREDOMINANT ZONAL FLOW NOW IN
PLACE. QSTNRY FNTL BNDRY LIES FM NRN IL ACRS EXTRM SRN IA INTO N
CNTRL KS. UPSTRM CDFNT FM WRN MN CURVES SW THRU NRN NEB. STG/ISOLD
SVR TSTMS OCRG WITH SRN MOST BNDRY NR MO/IA BDR WHERE CAPES RUNNING
ARND 3000J. SUF INSTBY PRESENT TO SUPPORT SOME LRG HAIL FOR THE REST
OF THIS MRNG. CNVTV COMPLEX SHUD TRK E THIS MRNG WITH MAIN PCPN
THREAT FAR NRN MO CNTYS THIS MRNG. WATCHING LRG CNVTV COMPLEX OVR
ERN CO/WRN KS. ETA/AVN MODELS HV BEST HANDLE WITH THIS FEATURE...AND
TRK THIS PCPN COMPLEX EWD THIS MRNG ACRS KS. DFCLT TO SEE VORT LOBE
MODELS ATTACH TO THIS FEATURE BUT FEEL IT IS MORE OF A CNVTVLY
INDUCED VORT MAX WHICH WILL BCM MORE APPARANT LTR THIS MRNG.

FNTL BNDRY EXPCD TO SAG SWD THIS MRNG AND BCM THE FOCUS FOR ACTV
CNVTN PSBLY BY ERY AFTN. H7 TEMPS PROGD TO COOL A CPL DEGREES TDY SO
AMS WILL BE LESS CAPPED. HI CAPE VALUES WILL CONT TO SUPPORT LRG
HAIL/DMGG WIND THREAT THRU ERY THIS EVE ACRS SE HLF CWA. GIVEN HIGH
POPS FM PROGS AND ABV SCENERIO FEEL LIKELY POPS WARRANTED FOR LRG
PART OF CWA. SINCE PCPN SHUD HOLD OFF FOR ALL BUT FAR NRN CNTYS TILL
THIS AFTN THINK MOST OF CWA WILL EXCEED GUID MAX TEMPS.

UPSTRM CDFNT PROGD TO ENTER NW MO THIS AFTN AND COULD BE ANOTHER
SOURCE FOR AFTN CNVTN. HIGH PWS SUS HVY RAIN WILL CONT TO BE A
THREAT. MAY SEE SOME POST FNTL CNVTN AS SLOW MOVG MID LVL SHRTWV
MOVS E INTO CWA LT THIS AFTN/EVE.

EXTV CLDNS EXPCD TO LAST THRU TNGT AND THIS LIKELY TO SUPPORT WRMR
MIN TEMPS THAN PROGD. COOLER AND DRIER AIR MOVS INTO CWA FRI AS SFC
HI BUILDS IN.

NEXT CHC OF RAIN IS SAT NGT/SUN AS STGR SHRTWV MOVS ACRS SRN PLAINS
WITH INVERTED SFC FNT PUSING E ACRS KS AND INTO MO.

LTST AVN/MRF SHOW A STGR CDFNT WITH MUCH COOLER AIR MOVG IN FOR
TUE/WED. HV LOWERED TEMPS SVRL CAT TO REFLECT THIS.

.EAX...
KS...NONE
MO...NONE

JULY

In the hours before

Local storm report, May 17, 3:38 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 AM CDT THU MAY 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 AM    BURLINGTON JCT            MO   1.75 INCH HAIL
05/17/01   NODAWAY                        GOLFBALL-SIZE HAIL WAS
                                          REPORTED BY A  LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 17, 5:57 AM CDT, 2 hours 37 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT THU THU MAY 17 2001

...THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF NORTHEAST AND WEST CENTRAL MISSOURI AN EAST
CENTRAL KANSAS...

FORECAST: STRONG THUNDERSTORMS ARE EXPECTED TO REFORM OVER MOST OF
THE AREA...POSSIBLY AS EARLY AS EARLY AFTERNOON. SOME OF THE STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
THREAT OF SEVERE WEATHER WILL BE SOUTH AND EAST OF A LEAVENWORTH
KANSAS TO KIRKSVILLE LINE...WITH THE BEST CHANCE FOR SEVERE WEATHER
SOUTHEAST OF A PAOLA KANSAS TO MOBERLY LINE. IN ADDITION...HEAVY
RAIN IS POSSIBLE WITH THESE STORMS.

DISCUSSION:  A QUASI-STATIONARY FRONT NEAR THE IOWA AND MISSOURI
STATE LINE WILL DROP SOUTH TODAY...AND LIKELY BECOME THE FOCUS FOR
RENEWED THUNDERSTORM DEVELOPMENT. AT THE SAME TIME AN UPPER LEVEL
DISTURBANCE WILL MOVE EAST ACROSS KANSAS. THIS SYSTEM WILL HELP
PROVIDE ADDITIONAL SUPPORT FOR STRONG/SEVERE THUNDERSTORMS.

OUTLOOK: THE STORMS THIS AFTERNOON/TONIGHT WILL HELP TO PUSH THE
FRONT INTO THE AREA TODAY. THIS FRONT WILL ACT AS A FOCUS FOR MORE
THUNDERSTORM DEVELOPMENT...WITH A CHANCE OF SEVERE STORMS. THIS
FRONT SHOULD PUSH SOUTH OF MISSOURI BY FRIDAY AFTERNOON...WITH
COOLER AND DRIER AIR EXPECTED FOR THE WEEKEND. RAIN RETURNS TO THE
PICTURE STARTING LATE SATURDAY NIGHT AND THROUGH THE FIRST OF NEXT
WEEK...AS AN UPPER LEVEL WEATHER DISTURBANCE DEVELOPS IN THE CENTRAL
PART OF THE COUNTRY.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX.

JULY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 1:20 AM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway55 min
May 17, 3:31 AM CDTSevere Thunderstorm WarningEAXNodaway44 min
May 17, 3:52 AM CDTSevere Thunderstorm WarningEAXWorth43 min
May 17, 4:05 AM CDTSevere Thunderstorm WarningEAXPutnam40 min
May 17, 10:45 AM CDTSevere Thunderstorm WarningEAXSullivan45 min
May 17, 11:37 AM CDTSevere Thunderstorm WarningEAXGrundy38 min
May 17, 11:44 AM CDTSevere Thunderstorm WarningEAXAndrew46 min
May 17, 12:20 PM CDTSevere Thunderstorm WarningEAXDeKalb40 min
May 17, 12:32 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy58 min
May 17, 12:55 PM CDTSevere Thunderstorm WarningEAXBuchanan, Clinton65 min
May 17, 1:33 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn57 min
May 17, 1:35 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray40 min
May 17, 1:41 PM CDTSevere Thunderstorm WarningEAXCarroll49 min
May 17, 1:53 PM CDTSevere Thunderstorm WarningEAXPlatte37 min
May 17, 2:05 PM CDTSevere Thunderstorm WarningEAXClay40 min
May 17, 2:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 2:33 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton42 min
May 17, 2:45 PM CDTFlash Flood WarningEAXLivingston2 hr
May 17, 2:48 PM CDTSevere Thunderstorm WarningEAXClay, Jackson42 min
May 17, 2:55 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray50 min
May 17, 3:05 PM CDTSevere Thunderstorm WarningEAXHoward40 min
May 17, 3:46 PM CDTSevere Thunderstorm WarningEAXHoward44 min
May 17, 3:55 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis65 min
May 17, 4:00 PM CDTTornado WarningEAXHoward45 min
May 17, 4:21 PM CDTFlash Flood WarningEAXCarroll114 min
May 17, 5:23 PM CDTSevere Thunderstorm WarningEAXBates37 min
May 17, 6:38 PM CDTFlash Flood WarningEAXCarroll97 min
May 17, 6:44 PM CDTFlash Flood WarningEAXDaviess76 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.